Physicians who are responsible for the delivery of systemic treatment in lung cancer should be aware of the potential risk of drug-induced pulmonary toxicity (DIPT), because such toxicity may develop in the context of a multifactorial clinical condition. First, most patients with lung cancer may suffer from other non-neoplastic, smoking-related lung diseases, such as emphysema and chronic obstructive lung disease, which may generate pathologic changes in lung parenchyma. In addition, lung cancer itself may worsen the respiratory function, inducing atelectasis and lymphangitic carcinomatosis. The superimposed iatrogenic damage may lead to respiratory failure and, sometimes, death. The risk of DIPT from chemotherapeutic agents has been widely examined in the past; and, currently, the potential for lung toxicity has been extended by the introduction of molecular targeted therapies. Because there are no univocal criteria with which to recognize DIPT, the diagnosis often is made by exclusion; consequently, it is hard to establish an early diagnosis. The objective of this review was to describe the major DIPTs associated with antineoplastic agents against nonsmall cell lung cancer to help physicians with this difficult diagnostic challenge.
Copyright © 2011 American Cancer Society.